Jump to content

ACEi Angioedema


Recommended Posts

Recently had an elderly female patient from a nursing home who had developed tongue swelling in the am which was progressively worsening. She is on Coversyl. 3hrs prior to EMS the staff administered 50mg Diphenhydramine PO with no noticeable effect. EMS was summoned when patient's sats were starting to drop and she was having a hard time speaking due to the edema.

Are there any pre-hospital treatments that are effective here? She has already had a therapeutic dose of Benadryl therefore giving more is probably not indicated. She is not in extremis (and is 97 and has a LONG cardiac history) therefore Epi is probably not a great choice at this time, at least IM. Is there any benefit to nebulized Epi here? What other medications may help this patient?

Cheers

  • Like 1
Link to post
Share on other sites
  • Replies 29
  • Created
  • Last Reply

Top Posters In This Topic

Top Posters In This Topic

Popular Posts

Good question Akroeze! Assuming her lwr airways are not involved, and there is no stridor... Lemme throw this by you... The pt is obviously having an allergic reaction. At this point the

Recently had an elderly female patient from a nursing home who had developed tongue swelling in the am which was progressively worsening. She is on Coversyl. 3hrs prior to EMS the staff administered

I wouldn't give her adrenaline; a hard time speaking does not automatically equate to poor airway. Where exactly was this ladies angioedema; was it on her face, in her mouth, or you know down her gob

Just curious what your rationale is for not giving adrenaline. You said she has poor sats, any other ss/sx worth mentioning? pulse and BP? resp. rate? chest sounds? work of breathing? general appearance? rash? nausea/vomiting? altered conscious state? etc etc

I guess what I'm getting at is what else are you waiting for? and what are your indications for giving adrenaline?

Link to post
Share on other sites

Good question Akroeze!

Assuming her lwr airways are not involved, and there is no stridor...

Lemme throw this by you...

The pt is obviously having an allergic reaction. At this point the swelling (although slow) is becoming an airway problem. We need to do what we can to reduce the swelling and manage the airway.

The pt got 50mg PO of benadryl, remember all drugs thet go enteral are subject to first pass metabolism. The dose was also 3hrs ago. so really, as far as bloodserum levels are concerned, she is not "maxed out" as far as therapeutic index goes. In fact, she is probably below.

I would give 50IV myself.

That aside though

I tend to agree with the IM Epi being a little risky with this pt who at this point.... is pretty stable.

I would have no problem trialing a local epi via nebulizer to vasoconstrict and somewhat make her more comfortable.

Also, getting a little epi into the system is always a good thing during allergic reactions with airway comprimise as it does in fact stabilize the MAST cell, therefore inhibiting the release of more histamine.

I also may hit her with a Dexamethosone, or prednisone. It will help with the swelling somewhat, but moreso, we will be one step ahead in case this does go for shit later.

  • Like 2
Link to post
Share on other sites

I wouldn't give her adrenaline; a hard time speaking does not automatically equate to poor airway. Where exactly was this ladies angioedema; was it on her face, in her mouth, or you know down her gob?

What was her SpO2? Did it improve any with oxygen?

Isolated angioedema of the hands, face or neck is a known side effect of ACE inhibitors is in itself not anaphylaxis nor an indication for adrenaline.

Nebulised adrenaline may have some effect and is within our clinical procedures for anaphylaxis, again, in the absense of respiratory or cardiovascular compromise (again, "difficulty talking" is not airway compromise) isolated angioedema is not anaphylaxis.

  • Like 1
Link to post
Share on other sites

Just curious what your rationale is for not giving adrenaline. You said she has poor sats,

Her sats were dropping but by no means poor. She had gone from 99% at onset to 93% when we were there. A relative drop of 6% but still not a worrying number on its own.

any other ss/sx worth mentioning? pulse and BP? resp. rate? chest sounds? work of breathing? general appearance? rash? nausea/vomiting? altered conscious state? etc etc

All V/S are appropriate with clear air entry and patient is resting comfortably.

I guess what I'm getting at is what else are you waiting for? and what are your indications for giving adrenaline?

Anaphylaxis, which this was definitely not. Although if we got into airway compromise you could argue that it is in that realm.

That does bring up an interesting point... is angioedema from ACEi REALLY an allergic reaction? From the reading I have been doing it seems there is no consensus. The general impression I get though is that it isn't really as histamine is not involved. The "best guess" is that ACEi also inhibit the breakdown of bradykinin which builds up and causes the angioedema. So is this truly an allergic reaction? Do they fall into a medical directive that is for "allergic reactions"?

The pt got 50mg PO of benadryl, remember all drugs thet go enteral are subject to first pass metabolism. The dose was also 3hrs ago. so really, as far as bloodserum levels are concerned, she is not "maxed out" as far as therapeutic index goes. In fact, she is probably below.

I would give 50IV myself.

I can see that argument.

I would have no problem trialing a local epi via nebulizer to vasoconstrict and somewhat make her more comfortable.

In all honesty the thought didn't even occur to me until post-call (and of course I would have to receive an order from my base hospital physician to do it).

Also, getting a little epi into the system is always a good thing during allergic reactions with airway comprimise as it does in fact stabilize the MAST cell, therefore inhibiting the release of more histamine.

Is Epi going to help angioedema? Epi helps edema in anaphylaxis (as far as I understand it) by "reversing" the fluid leakage into the interstitial tissue... is the same pathology present in angioedema? I honestly don't know.

I also may hit her with a Dexamethosone, or prednisone. It will help with the swelling somewhat, but moreso, we will be one step ahead in case this does go for shit later.

Yeah, totally agree there. Unfortunately steroids are not in my arsenal. Otherwise it is probably the most ideal option.

  • Like 1
Link to post
Share on other sites

I would agree with Mobey as to giving Dex. I will let you medics and Docs hash out the Epi discussion. But if she is not presenting tachycardia why not administer Epi? I would like to know her breath sounds and labor of breathing are like.

Was her tongue the only location of swelling? What was the color and texture of the tongue like? Was there any evidence of trauma to the tongue or insect bites? Scorpions can cause glossitis?

Does she have a history of hyperthyroidism or symptoms suggesting undiagnosed thyroid disorder? If so, could her cardiac condition have precipitated Myxedema?

Would sedation and establishing a definite airway be a consideration in this patient?

Am I overthinking this scenario?

Edited by DFIB
Link to post
Share on other sites

Would sedation and establishing a definite airway be a consideration in this patient?

Am I overthinking this scenario?

I would have a very low threshold for securing the airway in this situation.

  • Like 1
Link to post
Share on other sites

Isolated angioedema in patients taking ACE inhibitors is a side effect, its well known within the realm of medicine and is not anaphylaxis. If her tongue swelled up and she was cardiovascularlly compromised and shut down to buggery it would be more of a problem

I mean granted her tongue swelling up is a bit of a bugger but I am not overly concerned by it; provided the patient is still oxygenating well her whole head can swell up to the size of a basketball and I'm not going to be any more concerned, sure it might be something to freak out the poor PGY1 House Officer at the hospital with while the Consultant laughs at him ...

It's been three hours and she hasn't deteroriated any so I am not worried she's gonna suddenly go poof, crash and get super crook

Put patient on stretcher and take to hospital

Edited by kiwimedic
Link to post
Share on other sites
So is this truly an allergic reaction? Do they fall into a medical directive that is for "allergic reactions"?

I would argue no, atleast not anaphylaxis I would agree that IM adrenaline would be an overkill as the patient has no systemic effects, but would definitely agree with the others that a neb of adrenaline would be a good idea. The edema is being cause by leaking capillaries, and even if it's not an IgE mediated type reaction like in anaphylaxis, there's no reason why it wouldn't work.

Dex would be a good call as pointed out, however, the onest will be awhile and I'd be a bit more concerned about the amount of acute swelling/airway compromise

Good topic

Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...